Woman: Antidepressants led to suicides of relatives
on 13/03/2013 00:00:00
She revealed the family is coming to terms with another death after her brother-in-law took his own life within a few months of beginning to take the same antidepressant, which he was prescribed after feeling low following heart surgery.
"Even if this only ever happened to Shane, I know it was the drug that caused it, but it isn't just Shane," she told the Irish Examiner yesterday.
"It happens all the time. I'm contacted by people about it all the time. And now it's happened again in our family."
Ms Fennell said it was significant that her deceased relative was aged 63. "The warnings on these drugs, such as they are, are for the under-25s but they should be highlighted for everyone."
Ms Fennell has written about the tragedy, which occurred a fortnight ago, on the blog that she has maintained since Shane's death.
In it she describes how her relative had been a relaxed, funny, and easygoing father and grandfather, but started to feel a little down while in recovery from surgery.
Within a week of being prescribed the same drug as Shane Clancy, however, he complained that his head felt "like it was going to explode" and he was "all over the place". His medication was changed but he became anxious, fearful, and manic, and displayed bizarre behaviour, eventually taking his own life.
She is adamant her son, while feeling low, was also otherwise perfectly normal prior to beginning medication.
Ms Fennell has met with representatives of the manufacturers of Lexapro, which her son was prescribed, and with Kathleen Lynch, the minister with responsibility for mental health.
Meanwhile it has emerged the expert group set up by Ms Lynch to review mental health legislation will not meet its reporting deadline of Mar 31. The group has asked for an extension and says it hopes to submit its report by the end of April.